FDA Issues Fentanyl Patch Warning
- Published: Monday, 23 April 2012 00:13
The US Food and Drug Administration issued a warning to healthcare professionals and the public underlining the appropriate storage, use, application and disposal of fentanyl patches, including Duragesic (Janssen Pharmaceutical Inc) and generic patches, to prevent life-threatening harm from accidental exposure to fentanyl, particularly by children. The toxicology of Fentanyl is such that there is a very narrow range of therapeutic safety for this drug. Accidental overdose has become increasingly common. Adverse drug effects have been noted with increasing frequency in both in- and outpatient settings.
Opioid Rotation and Fatalities
- Published: Wednesday, 18 April 2012 19:42
Opiates are dangerous substances that can cause overdose, death and disability, and lead to toxicology malpractice lawsuits. Most narcotics have a narrow range of therapeutic benefit. Outside this range, they become dangerous because they can cause CNS effects and respiratory depression. When physicians change a patient from one opiate to another, the risk of an adverse health effect increases. That is because the potency of each narcotic differs, and similar doses may confer different degrees of analgesia and side effects. Narcotics commonly cause adverse drug events. The following recent news release discusses a scientific paper that addresses the ramifications of changing narcotic drug regimens in more detail.
Statins: The Toxicology and Why Label Changes are Necessary
- Published: Friday, 06 April 2012 01:35
Yes folks, those pills that everyone is taking, the lipid-lowering statins, have now become toxicologically controversial. Efficacy is now in question, risk/benefit analyses are shifting, and cardiologists and toxicologists are re-evaluating value. I came across this interesting interview with the FDA's Amy Egan, MD, MPH who discusses the story behind statin label changes. In late February 2012, the FDA issued new labeling changes for the entire statin drug class. First, all statins must now carry a warming noting that there have been reports of increased blood sugar and hemoglobin A1c levels with statin use. Second, labels must now warm about interactions between statins and protease inhibitors for HIV and Hepatitis C patients, because the interaction of the two could cause myopathy and acute renal failure. Read the interview:
Opiate Overdose and Physician Malpractice
- Published: Saturday, 24 March 2012 00:13
Opiates are prescribed regularly by physicians in all medical specialities for pain. Patients frequently request opiates from their physicians when they are in pain. Recent studies show a trend of increasing prescriptions. Opiates, when taken in excess, or when they are taken on a regular basis, create addiction, by causing tolerance, that phenomenon where increasing doses of the medication are necessary to ameliorate the pain. Opiate addiction increases the risk of overdose and death. Opiate-related overdose and death has increased dramatically over the past few years, and now surpasses deaths from heroin and cocaine combined. Physicans may be in violation of acceptable standards of practice by excessive prescribing and poor pain management practices. The following study compares the use and abuse of opiate pain relievers by State.
Shellfish Poisoning, Toxicology Implications
- Published: Tuesday, 13 March 2012 11:18
Several times during the past year, contaminated shellfish has been discovered in restaurants and people's homes. The source for this contamination is Alaska where public health authorities have discovered that batches of noncommercially harvested shellfish have been contaminated by saxitoxins, a family of neurotoxins produced by certain marine algae and sometimes found in bivalve mollusks. It is a toxin that causes severe paralysis humans causes severe paralysis. The condition is known as paralytic shellfish poisoning. Commercially harvested shellfish which is, by law, tested for this organism is deemed safe. I include the full analysis from the CDC's Morbidity and Mortality Weekly Report if you would like to know more.
Drug Shortages Put Health At Risk
- Published: Tuesday, 28 February 2012 23:51
Drug shortages in the United States have been on the rise. The FDA recognizes the significant public health consequences that can result from drug shortages and makes tremendous efforts within its legal authority to address and prevent drug shortages. The danger of drug shortages is apparent: children will die because of a shortage of methotrexate; infections will become rampant as we see increasing shortages of drugs for infectious diseases; ADHD drug shortages will set back many children, adolescents, and adults in school and at work; and shortages of anesthetics will curtail necessary surgery.
Bath Salt Overdoses
- Published: Tuesday, 28 February 2012 23:43
"Bath salts" are the latest designer drugs sending patients to the emergency department (ED). Unlike traditional bath salts that are added to bath water for a relaxing soak, these drugs, which can be ingested, inhaled, or injected, contain cardiovascular and central nervous system (CNS) stimulants such as 3,4 –methylenedioxypyrovalerone (MDPV) or 4-methylmethcarhinone (mephedrone). The drugs were initially sold over-the-counter under a number of different names. Patients using the drugs present to the ED with signs of acute stimulant overdose.
Toxic Ingestions of Acetaminophen lead to Malpractice Lawsuits
- Published: Tuesday, 21 February 2012 23:18
The US Food and Drug Administration recently approved a new formulation of intravenous (IV) acetaminophen for children at least 2 years of age. This drug has been widely used outside of the United States, with more than 500 million doses administered worldwide since 2002.
However, the current review describes a common dosing error associated with IV acetaminophen. Although most physicians calculate the required dose in milligrams, the IV solution is administered in milliliters. Given that the concentration of IV acetaminophen is 10 mg/mL, there is a strong risk for a 10-fold overdose of the drug unless the drug order is written and interpreted correctly. And this is exactly what has happened on numerous occasions. Many of these mishaps have led to medical malpractice litigation.
New Information about the dangers of vitamin and mineral supplements
- Published: Thursday, 09 February 2012 00:37
Nutritional supplements are commonly thought to bestow health benefits to their users. The market for these supplements is enormous and profits for the companies that produce these products are high. These days, it is not uncommon for some people to take 20, 30, or 40 pills a day of various supplements. In fact, it is commonly thought in the lay public that "more is better". Another study was recently completed that demonstrated yet again, the dangers of some supplements. Supplements in some situations are toxic. The data from this 2011 Arch Intern Med study is summarized and discussed in a Medscape commentary. Read on.